Limits...
A case of type B lactic acidosis as a complication of chronic myelomonocytic leukaemia: a case report and review of the literature.

Gardner AJ, Griffiths J - J Med Case Rep (2015)

Bottom Line: We report the case of a 77-year-old Caucasian man brought to our Accident and Emergency department following an unwitnessed collapse; he was found surrounded by coffee-ground vomit.An initial arterial blood gas revealed a pH of 7.27 and lactate of 18mmol/L (peaking at 21mmol/L).This may suggest a causal and perhaps direct relationship between lactic acid production and the presence of leukemic cells.

View Article: PubMed Central - PubMed

Affiliation: Faculty of Medicine, Oxford University, John Radcliffe Hospital, Oxford OX3 9DU, UK. andrew.gardner@keble.ox.ac.uk.

ABSTRACT

Introduction: Type B lactic acidosis represents a rare and often lethal complication of haematological malignancy. Here, we present a patient who developed a type B lactic acidosis presumably due to a concurrent chronic myelomonocytic leukaemia. Upon swift initiation of cytoreductive chemotherapy (doxorubicin), the lactic acidosis was rapidly brought under control. This case adds to the literature reporting other haematological malignancies that can cause a type B lactic acidosis and its successful treatment.

Case presentation: We report the case of a 77-year-old Caucasian man brought to our Accident and Emergency department following an unwitnessed collapse; he was found surrounded by coffee-ground vomit. Although haemodynamically stable on admission, he rapidly deteriorated as his lactic acid rose. An initial arterial blood gas revealed a pH of 7.27 and lactate of 18mmol/L (peaking at 21mmol/L).

Conclusions: A high degree of clinical suspicion for haematological malignancy should be held when presented with a patient with lactic acidosis in clinical practice, even without evidence of poor oxygenation or another cause. Treatment with emergency chemotherapy, in lieu of a definitive diagnosis, was rapidly successful at lowering lactate levels within 8 hours. This may suggest a causal and perhaps direct relationship between lactic acid production and the presence of leukemic cells. Veno-venous haemofiltration had no apparent effect on reducing the lactic acidosis and therefore its benefit is questioned in this setting, especially at the cost of delaying chemotherapy. In the face of a life-threatening lactic acidosis, pragmatic clinical judgement alone may justify the rapid initiation of chemotherapy.

Show MeSH

Related in: MedlinePlus

Serum lactate levels were dramatically raised from admission until the initiation of doxorubicin. Haemofiltration had no apparent effect on lactate levels. Lactate remained raised throughout admission, normal range is 0.4 to 1.7mmol/L, potentially due to a suspected subacute gastrointestinal bleed. CCVHF, continuous veno-venous haemofiltration.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4325955&req=5

Fig1: Serum lactate levels were dramatically raised from admission until the initiation of doxorubicin. Haemofiltration had no apparent effect on lactate levels. Lactate remained raised throughout admission, normal range is 0.4 to 1.7mmol/L, potentially due to a suspected subacute gastrointestinal bleed. CCVHF, continuous veno-venous haemofiltration.

Mentions: Here, we present the rare case of a patient who developed a type B LA presumably due to concurrent chronic myelomonocytic leukaemia (CMML). No case to date has identified this association without the context of sepsis or transformation to acute myeloid leukaemia (AML) [6, 9]. Clinical uncertainty arose over the cause of the LA due to the paucity of literature on this association. This is likely to have contributed to a delay in the initiation of cytoreductive chemotherapy (doxorubicin) as a treatment option. When initiated, however, in lieu of a definitive diagnosis and without a benefit from haemofiltration, a single dose of doxorubicin was rapidly successful at lowering lactate levels within 8 hours (FigureĀ 1).Figure 1


A case of type B lactic acidosis as a complication of chronic myelomonocytic leukaemia: a case report and review of the literature.

Gardner AJ, Griffiths J - J Med Case Rep (2015)

Serum lactate levels were dramatically raised from admission until the initiation of doxorubicin. Haemofiltration had no apparent effect on lactate levels. Lactate remained raised throughout admission, normal range is 0.4 to 1.7mmol/L, potentially due to a suspected subacute gastrointestinal bleed. CCVHF, continuous veno-venous haemofiltration.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4325955&req=5

Fig1: Serum lactate levels were dramatically raised from admission until the initiation of doxorubicin. Haemofiltration had no apparent effect on lactate levels. Lactate remained raised throughout admission, normal range is 0.4 to 1.7mmol/L, potentially due to a suspected subacute gastrointestinal bleed. CCVHF, continuous veno-venous haemofiltration.
Mentions: Here, we present the rare case of a patient who developed a type B LA presumably due to concurrent chronic myelomonocytic leukaemia (CMML). No case to date has identified this association without the context of sepsis or transformation to acute myeloid leukaemia (AML) [6, 9]. Clinical uncertainty arose over the cause of the LA due to the paucity of literature on this association. This is likely to have contributed to a delay in the initiation of cytoreductive chemotherapy (doxorubicin) as a treatment option. When initiated, however, in lieu of a definitive diagnosis and without a benefit from haemofiltration, a single dose of doxorubicin was rapidly successful at lowering lactate levels within 8 hours (FigureĀ 1).Figure 1

Bottom Line: We report the case of a 77-year-old Caucasian man brought to our Accident and Emergency department following an unwitnessed collapse; he was found surrounded by coffee-ground vomit.An initial arterial blood gas revealed a pH of 7.27 and lactate of 18mmol/L (peaking at 21mmol/L).This may suggest a causal and perhaps direct relationship between lactic acid production and the presence of leukemic cells.

View Article: PubMed Central - PubMed

Affiliation: Faculty of Medicine, Oxford University, John Radcliffe Hospital, Oxford OX3 9DU, UK. andrew.gardner@keble.ox.ac.uk.

ABSTRACT

Introduction: Type B lactic acidosis represents a rare and often lethal complication of haematological malignancy. Here, we present a patient who developed a type B lactic acidosis presumably due to a concurrent chronic myelomonocytic leukaemia. Upon swift initiation of cytoreductive chemotherapy (doxorubicin), the lactic acidosis was rapidly brought under control. This case adds to the literature reporting other haematological malignancies that can cause a type B lactic acidosis and its successful treatment.

Case presentation: We report the case of a 77-year-old Caucasian man brought to our Accident and Emergency department following an unwitnessed collapse; he was found surrounded by coffee-ground vomit. Although haemodynamically stable on admission, he rapidly deteriorated as his lactic acid rose. An initial arterial blood gas revealed a pH of 7.27 and lactate of 18mmol/L (peaking at 21mmol/L).

Conclusions: A high degree of clinical suspicion for haematological malignancy should be held when presented with a patient with lactic acidosis in clinical practice, even without evidence of poor oxygenation or another cause. Treatment with emergency chemotherapy, in lieu of a definitive diagnosis, was rapidly successful at lowering lactate levels within 8 hours. This may suggest a causal and perhaps direct relationship between lactic acid production and the presence of leukemic cells. Veno-venous haemofiltration had no apparent effect on reducing the lactic acidosis and therefore its benefit is questioned in this setting, especially at the cost of delaying chemotherapy. In the face of a life-threatening lactic acidosis, pragmatic clinical judgement alone may justify the rapid initiation of chemotherapy.

Show MeSH
Related in: MedlinePlus